Article Text

PDF

Haemolytic anaemia associated with high dose intravenous immunoglobulin therapy in a child with Guillain-Barré syndrome
  1. M Trifa1,
  2. L Simon1,
  3. J Hamza1,
  4. F Bavoux2,
  5. N Burin des Roziers3
  1. 1Réanimation Pédiatrique, Hôpital Saint Vincent de Paul, 74 avenue Denfert-Rochereau, 75014 Paris, France
  2. 2Unité de pharmacovigilance, Hôpital Saint Vincent de Paul, 74 avenue Denfert-Rochereau, 75014 Paris, France
  3. 3Etablissement Français du Sang, Hôpital Saint Vincent de Paul, 74 avenue Denfert-Rochereau, 75014 Paris, France.
  1. Correspondence to:
    Dr J Hamza, Service d’Anesthésie-Réanimation Pédiatrique, Hôpital Saint-Vincent de Paul, 74–82, avenue Denfert Rochereau, 75014 Paris, France;
    j.hamza{at}svp.ap-hop-paris.fr

Statistics from Altmetric.com

We report a case of severe haemolysis in a patient who received high dose immunoglobulin therapy. A 4 year old, 16 kg boy, with AB Rhesus positive blood, was admitted to our intensive care unit with Guillain-Barré syndrome. Rapid progression to respiratory failure and abnormal deglutition were observed. Mechanical ventilation had to be initiated a few hours after admission. Human immunoglobulin (Tegeline; 1 g/kg/day) was administered for five days. Two days after completion of the therapy, erythrocyte count and haemoglobin fell from 4.91 × 10−6 g/l to 1.76 × 10−6 g/l and from 125 g/l to 47 g/l, respectively. Bone marrow aspiration was normal. Haptoglobin was <0.1 g/l. Schizocytes were present in the peripheral blood smear. Further examination revealed the presence of anti-A and anti-B antibodies and positive direct Coombs test. Allo-antibodies anti-A and anti-B were detected in samples from all the lots of immunoglubulin given to this patient. Their titres ranged from 4 to 8 IU/l (usual titres <64 IU/l).

A tranfusion of 250 ml of packed red cells increased haemoglobin to 80 g/l. Muscular function improved progressively and tracheal extubation was performed 10 days after the beginning of therapy. A few days later, the patient was discharged from the intensive care unit.

As previously reported by other authors,1–4 our patient received a high dose of immunoglobulins, and direct antiglobulin testing implicated antibodies to the patients’s own blood type. Patients with AB blood are at risk of haemolytic anaemia following immunoglobin therapy.1,2 Although modern products often contain only low level of anti-A and anti-B antibodies, physicians should be aware of this potentially adverse reaction when prescribing high dose immunoglobulins, particularly in patients with AB blood groups.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.